The benefits of fish oil are numerous, but it is still possible to have too much of a good thing. Many individuals take fish oil to help manage cholesterol, keep the heart healthy and lower the risk of heart disease. Taking too much fish oil, however, can result in developing unwanted overdose symptoms such as an upset stomach and diarrhea. If the fish oil overdose continues over a long period of time, there may be more serious consequences, such as an increase in bad cholesterol.
There are several ways to consume fish oil. Some individuals prefer a diet that is high in fish, which is one way of getting a daily dose of omega 3, one of the main components in fish oil. For these individuals, there is little to no danger of a fish oil overdose. The danger here is in other contaminants that may be contained in the fish, but this is unrelated to high amounts of fish oil and generally a safe way to get a healthy amount of the nutrient.
Other individuals prefer to take fish oil supplements. Depending on individual conditions, the recommended dosing varies but is generally between 3 and 4 grams for adults. Taking more than this can result in gastrointestinal distress, such as an upset stomach and nausea. There can also be extreme instances of some of the frequent fish oil side effects, such as a bad aftertaste, heartburn, and even the development of a rash.
A fish oil overdose doesn't generally happen by only taking a few extra supplements, but by continuously taking more than the recommended amount of fish oil over a long period of time. This can cause it to build up in an individual's system and result in negative effects. Some of these are the opposite result of what fish oil was being taken for in the first place. While fish oil can help lower cholesterol, a fish oil overdose can result in the buildup of bad cholesterol in the blood.
The continuous intake of large amounts of supplements can also lower the strength of the body's immune system. This can make an individual more susceptible to colds and infections, which is of particular concern to those with already compromised immune systems. Signs such as an increased susceptibility to colds can be commonly seen in elderly individuals.
If an individual suddenly becomes vulnerable to intense bleeding from small wounds or cuts, this can also be a sign of a fish oil overdose. Fish oil is commonly taken to reduce the chances of developing blood clots and can act as a blood thinner. In large amounts, this can result in the blood losing its ability to properly clot.